Colorado, 2013

Tornadoes and Damaging Winds in Colorado, June 13, 2013

June 13, 2013 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorms produced damaging winds which downed a power pole and snapped several large tree limbs. In addition, three weak tornado reportedly touched down in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds which downed a power pole and snapped several large tree limbs. In addition, three weak tornado reportedly touched down in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 13, 2:42 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 13, 2:42 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
342 PM MDT THU JUN 13 2013

.SHORT TERM...MAIN CONCERN IS WITH SEVERE WEATHER POTENTIAL OVER
THE PLAINS THROUGH THIS EVENING AND CRITICAL FIRE WEATHER
CONDITIONS OVER MOUNTAIN VALLEYS AND PALMER DIVIDE.

MOISTURE LEVELS HAVE INCREASED OVER EASTERN COLORADO TODAY WITH
PW VALUES AROUND .75" AND SURFACE DEWPOINTS ARE HOLDING IN THE
LOWER 50S EXCEPT 30 TO 40 OVER DOUGLAS AND ELBERT COUNTIES. WELL
DEVELOPED DENVER CYCLONE AND BOUNDARY HAVE DEVELOPED WITH STRONG
SOUTHEAST LOW LEVEL FLOW OVER THE EASTERN PLAINS. THERE IS A BIT
OF CIRRUS MOVING ACROSS BUT DOES LOOK LIKE BETTER CLEARING BEHIND
IT. SURFACE TEMPERATURES ARE ALREADY AROUND 90 AND SHOULD BE
ENOUGH TO BREAK THE CAP. SEVERE POTENTIAL STILL LOOKS ON TRACK
FROM DOUGLAS/ELBERT COUNTIES AND STRETCHING NORTHEAST OVER THE
PLAINS. MORE UNCERTAINTY OVER THE DENVER AREA BUT CAN'T RULE OUT
FOR A ISOLATED SEVERE STORM OVER DENVER AS WELL.

MODELS INDICATE STORMS WILL DEVELOP INTO MCS SOMEWHERE OVER THE
PLAINS...MOST LIKELY INTO MORGAN AND WASHINGTON COUNTIES BY THIS
EVENING. SURFACE BASED CAPES UPWARDS OF 2000J/KG OVER THE PLAINS
SO LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. EVEN ISOLATED
TORNADOES POSSIBLE ALONG THE CONVERGENCE LINE.

FOR FRIDAY...THUNDERSTORM POTENTIAL SHIFTS SOUTH A BIT BUT STILL
ISOLATED THUNDERSTORMS WITH EVEN ...SOME SEVERE OVER FAR EASTERN
COLORADO. MOUNTAINS LOOK DRIER AS UPPER WAVE MOVES AWAY FROM
COLORADO. LITTLE CHANGE IN TEMPERATURES BUT RH LEVEL SHOULD BE A
BIT HIGHER.

.LONG TERM...SOME STORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY
EVENING...MAINLY THE FAR NORTHEAST PLAINS WHERE THERE WILL BE
BETTER LOW LEVEL MOISTURE AND SURFACE CAPES AROUND 1000 J/KG.
MOST OF THE STORMS WILL BE HIGH BASED...PRODUCING GUSTY WINDS BUT
LIMITED RAINFALL. A FEW STORMS OVER THE FAR NORTHEAST PLAINS COULD
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. NOT ANTICIPATING SEVERE
STORMS AT THIS TIME DUE TO LIMITED SHEAR. STORMS SHOULD EXIT THE
AREA AROUND MIDNIGHT THOUGH A FEW STORMS COULD LINGER OVERNIGHT
OVER THE FAR NORTHEAST CORNER. OTHERWISE...SKIES TO GRADUALLY
CLEAR. MODELS CONTINUE TO SHOW A COLD FRONT MOVING INTO NORTHEAST
COLORADO LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING WITH
INCREASING LOW LEVEL MOISTURE AND UPSLOPE. FORECAST SOUNDINGS
SHOWING PRECIPITABLE WATER VALUES INCREASING TO AROUND NINE
TENTHS OF AN INCH ACROSS THE PLAINS WITH CAPE VALUES AROUND
1500-2000 J/KG. THE HIGHER VALUES CENTERED ALONG THE PALMER
DIVIDE. FORECAST SOUNDINGS ALSO INDICATING A FAIRLY DECENT CAP
OVER THE AREA...WHICH COULD LIMIT THE POTENTIAL FOR SEVERE STORMS.
STILL CAN'T RULE OUT THE POSSIBILITY OF A SEVERE STORM DUE TO
FAVORABLE SHEAR. AIRMASS TO BE COOLER WITH HIGHS IN THE MIDDLE 80S
ACROSS THE PLAINS. STORMS TO CONTINUE INTO THE EVENING BEFORE
EXITING THE AREA AROUND MIDNIGHT. ON SUNDAY...HIGH PRESSURE BUILDS
OVER THE AREA WITH SLIGHTLY WARMER AND DRIER AIR. STILL ENOUGH
MOISTURE AND LOW LEVEL UPSLOPE DUE TO SOUTHEAST FLOW FOR A SLIGHT
CHANCE OF AFTERNOON AND EVENING STORMS. MODELS CONTINUE TO SHOW
ANOTHER COLD FRONT MOVING INTO THE NORTHEAST PLAINS OVERNIGHT
SUNDAY...LEADING TO INCREASING UPSLOPE AND LOW LEVEL MOISTURE
WHICH COULD INCREASE THE CHANCE FOR AFTERNOON AND EVENING STORMS.
DECENT SHEAR COULD RESULT IN A FEW SEVERE STORMS.

FOR THE LATER DAYS...TUESDAY THROUGH THURSDAY: UPPER LEVEL RIDGE
REMAINS IN PLACE TUESDAY WITH SLIGHTLY WARMER AND DRIER AIR. STILL
SOME MOISTURE FOR A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. FOR
WEDNESDAY AND THURSDAY...FLOW ALOFT BECOMES SOUTHWEST AS AN UPPER
TROUGH MOVES INTO THE NORTHERN GREAT BASIN. MODELS SHOW GRADIENT
INCREASING ACROSS COLORADO THURSDAY...WHICH COULD LEAD TO AN
INCREASE IN WIND ALONG WITH LOWER HUMIDITY. TEMPERATURES TO WARM
INTO THE LOWER 90S ACROSS THE PLAINS.

&&

.AVIATION...STILL MAINTAINING NORTHEAST WINDS AT APA/DEN SO
POTENTIAL STILL HOLDS FOR POSSIBLE TS AT THE TERMINALS AS TEMPS
CLIMB AROUND 90. STILL MONITORING IN CASE WE NEED TO BUMP UP TS
CHANCES AT KDEN.

&&

.FIRE WEATHER...RED FLAG WARNINGS CONTINUE IN MOUNTAIN VALLEYS AND
PALMER DIVIDE THROUGH 9 PM. MOUNTAIN VALLEYS ALREADY GUSTING
20-35KT AS RH LEVELS ALREADY BELOW 10 PERCENT. HUMIDITIES NOT
QUITE AS LOW AS OVER THE PALMER DIVIDE WITH HUMIDITIES 10-20
PERCENT. SOME CONCERN THAT STORMS THAT MAY DEVELOP OVER NORTHERN
DOUGLAS AND ELBERT MAY SEND OUTFLOW BOUNDARIES BACK INTO THE BLACK
FOREST FIRE WITH ERRATIC WINDS.

&&

.HYDROLOGY...NO ISSUES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ211-213-214-
216-241.

&&

SHORT TERM...ENTREKIN
LONG TERM....D-L
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 13, 9:45 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT THU JUN 13 2013

COZ030>051-141645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT THU JUN 13 2013

...SEVERE STORMS POSSIBLE OVER THE NORTHEAST PLAINS THIS
AFTERNOON AND EVENING...

...VERY HIGH FIRE DANGER AGAIN OVER THE PALMER DIVIDE AND HIGH
MOUNTAIN VALLEYS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH MOISTURE LEVELS TODAY WILL LEAD TO THE POTENTIAL FOR SEVERE
STORMS OVER THE PLAINS BY LATER THIS AFTERNOON. A DENVER
CONVERGENCE ZONE WILL SET UP FROM DOUGLAS COUNTY AND EXTEND
NORTHEAST THROUGH CENTRAL PORTIONS OF ADAMS AND ARAPAHOE COUNTIES
BY EARLY AFTERNOON. THIS WILL SPARK STORM INITIATION ALONG THE
BOUNDARY. STORMS WILL THEN MOVE EAST AND NORTHEAST OVER THE
PLAINS THROUGH THIS EVENING WITH SEVERE STORMS POSSIBLE AS THEY
MOVE INTO THE DEEPER MOISTURE. THE BEST CHANCE FOR SEVERE STORMS
WILL BE JUST EAST OF DENVER AND EXTENDING THROUGH ALL THE
NORTHEAST PLAINS. EXPECT LARGE HAIL UP TO 2 INCHES IN
DIAMETER...DAMAGING WINDS TO 60 MPH AND EVEN AN ISOLATED TORNADO
ARE ALL POSSIBLE WITH THE STRONGEST STORMS.

SOUTH TO SOUTHWEST WINDS WILL ALSO DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND PALMER DIVIDE...WITH GUSTS IN THE 20 TO 30 MPH
RANGE. THIS WILL CREATE VERY HIGH FIRE DANGER AGAIN...ESPECIALLY
IN AREAS SOUTH AND SOUTHWEST OF DENVER. THE SOUTH WINDS WILL
LIKELY BRING SMOKE FROM THE BLACK FOREST FIRE TOWARDS DENVER AGAIN
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL BE HOT AND DRY OVER MUCH OF THE OUTLOOK AREA FRIDAY AS
SOUTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION. COOLER
CONDITIONS WILL PREVAIL SATURDAY THROUGH MONDAY FOLLOWING THE
PASSAGE OF A COUPLE OF COLD FRONTS. ONE FRONT WILL MOVE ACROSS THE
AREA LATE FRIDAY NIGHT WITH ANOTHER FRONT EXPECTED SUNDAY NIGHT.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH
A FEW SEVERE STORMS POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS SATURDAY AND AGAIN MONDAY. A DRY AND WARMER SOUTHWESTERLY
FLOW ALOFT WILL RETURN TO THE REGION ON TUESDAY AND WEDNESDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2 PM
THIS AFTERNOON.

In the hours before

Special weather statement, Jun 13, 2:29 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT THU JUN 13 2013

COZ040-041-045-132215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTH
DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE
COUNTIES-
329 PM MDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHEASTERN ADAMS AND CENTRAL ARAPAHOE COUNTIES UNTIL
415 PM MDT.

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRASBURG...OR 32 MILES EAST OF DENVER...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH PRODUCING CONSIDERABLE BLOWING DUST WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BENNETT...STRASBURG AND BYERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 10426 3957 10461 3984 10446 3984 10402
TIME...MOT...LOC 2128Z 211DEG 19KT 3973 10435

BAKER
Special weather statement, Jun 13, 3:09 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT THU JUN 13 2013

COZ041-045-046-049-132300-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-WASHINGTON COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
409 PM MDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHERN WASHINGTON...NORTHEASTERN LINCOLN...
SOUTHEASTERN ADAMS...NORTHERN ELBERT AND EASTERN ARAPAHOE COUNTIES
UNTIL 500 PM MDT.

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF STRASBURG TO 8 MILES NORTH OF KIOWA TO ELIZABETH TO
LARKSPUR...AND MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS. STORMS
MAY ALSO PRODUCE BRIEF FUNNEL CLOUDS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LIMON...DEER TRAIL...ARRIBA...GENOA...LAST CHANCE...BYERS...
COTTONWOOD VALLEY...ANTON...THURMAN...ARICKAREE SCHOOL...LINDON...
AGATE AND WOODLIN SCHOOL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY AFTERNOON FOR NORTHEASTERN COLORADO.

LAT...LON 3923 10427 3983 10429 3990 10297 3957 10296
      3956 10315 3917 10315
TIME...MOT...LOC 2207Z 235DEG 14KT 3981 10422 3946 10450 3936 10459
3918 10490

BAKER
Special weather statement, Jun 13, 4:00 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
500 PM MDT THU JUN 13 2013

COZ043>045-132345-
CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS
AND ARAPAHOE COUNTIES-
500 PM MDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR CENTRAL MORGAN...EASTERN ADAMS...EXTREME SOUTH CENTRAL
WELD AND EASTERN ARAPAHOE COUNTIES UNTIL 545 PM MDT.

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
ANTELOPE SPRINGS TO 9 MILES SOUTHWEST OF BYERS...AND MOVING EAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
FORT MORGAN...BRUSH...LOG LANE VILLAGE...DEER TRAIL...TWELVE-MILE
CORNER...BYERS...HOYT...ANTELOPE SPRINGS...STRASBURG...WELDONA...
ADENA...LEADER...ADENA SCHOOL AND SNYDER.

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY AFTERNOON FOR NORTHEASTERN COLORADO.

LAT...LON 4051 10348 3959 10400 3959 10438 4051 10390
TIME...MOT...LOC 2300Z 255DEG 6KT 4044 10375 3959 10430

BAKER

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 13, 4:09 PM MST
Where
Lincoln County, Hugo
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.130, -103.470

A severe thunderstorm produced strong winds which downed a power pole.

Tornado, Washington

When
June 13, 4:53 PM MST
Where
Washington County, 14.84 mi E of Elba
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.920, -102.900

A tornado touched down briefly but did no damage.

Tornado, Washington

When
June 13, 5:15 PM MST
Where
Washington County, 5.55 mi N of Akron Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.260, -103.210

A tornado touched down briefly but did no damage.

Thunderstorm Wind, Washington

When
June 13, 5:17 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Tornado, Washington

When
June 13, 5:32 PM MST
Where
Washington County, 7.6 mi N of Akron Gebauer Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.360, -103.100

A tornado touched down briefly but did no damage.

Thunderstorm Wind, Logan

When
June 13, 6:29 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -103.110

A severe thunderstorm broke tree limbs, breaking limbs up to 3 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449924, 449923, 449922, 449927, 449926, 449929.